Medical and law enforcement officials on Wednesday were still sorting through a spate of drug overdoses and trying to solve the mystery of whether the ingredients in a street pill disguised as the painkiller Percocet were linked to the deaths of as many as four people in Middle Georgia.
Officials also are searching for the origin of the yellow pills that are suspected of sickening several others locally.
Some of the pills were sold to people from a location in east Macon, while other similar pills reportedly came from a spot south of downtown on a sparsely traveled side street just east of the Bowden Homes housing project, sources familiar with the probe said.
A woman who took one of the apparently toxic pills on Monday night told The Telegraph that she “just went out” soon after swallowing it.
Sign Up and Save
Get six months of free digital access to The Telegraph
Betty Jean Collins, who lives in Macon’s Unionville neighborhood, said she ordinarily takes prescribed pain medication to ease the hurt from open-heart surgery.
Her husband, Henry Howard, a former log cutter and roofer who suffers from back pain, said he had bought seven yellow pills on the street Monday morning. They cost $7 apiece. He bought 10.
“Sometimes when you run out (of medicine), you’ll turn to the street,” Howard, 69, said.
“But,” he went on, “you don’t look for nobody to sell you something to kill you.”
Howard wondered how the people peddling the foul drugs could “sell that many pills and don’t know you’re selling something that hurts somebody?”
Howard said he took two of the pills himself on Monday and that it wasn’t long before he went to bed and passed out. Or as he put it, “My heart went to sleep.”
Collins, his wife, who is 60, noticed him lying down, which wasn’t like him. She tried to get him up, but when she couldn’t rouse him, she called 911.
“They said if she had waited any longer,” Howard said, “they wouldn’t have been able to bring me back.”
The problem was, he attributed his sudden illness to diet pills he had taken, not the street drugs.
Then later that night about 10 p.m., after Howard got home from the emergency room and was on the mend, Collins — unaware that the yellow pills might be toxic — took one of them herself.
Collins, a former motel housekeeper and cook, felt woozy and then all but passed out. Her husband called an ambulance.
“They tried to tell me I took an overdose,” Collins said. “I didn’t take no overdose. I ain’t fixing to kill myself.”
“That’s when I knew,” Howard said, explaining that when his wife fell ill, he soon figured out that she, too, had ingested one of the bad pills.
In her living room on Wednesday afternoon, Collins, just home after spending two nights in the hospital, still had on her hospital gown.
Sitting on her love seat, she told a reporter, “My head’s still hurting and my chest is still burning and my legs are on fire.”
Her brother, Gregory Mitchell, 52, died on Tuesday of a suspected drug overdose, officials have said. And while authorities were still trying to figure out if Mitchell’s death was caused by the toxic street pills, Collins said she thought her brother had taken an overdose of Lortab. That painkiller contains a combination of acetaminophen and hydrocodone.
Collins said Mitchell took the drug to fight pain from an injury caused when he fell into a manhole in Florida. Officials were awaiting results of blood tests, which could take weeks.
By midday Wednesday, there were reports of half a dozen or so more overdoses — though not deaths — to bring the total number of drug-caused illnesses to about 20. But according to state health officials, it was unknown whether those cases were all linked to the toxic street drugs.
As doctors warned of deadly reactions to counterfeit drugs, the Bibb County Sheriff’s Office wants the public to get a good look at the pills.
The phony Percocet tablets are yellow ovals with the numbers 10/325 on one side and PERCOCET stamped in capital letters on the other side.
The word PERCOCET is not stamped as deeply as genuine medication from the manufacturer, and it is imprinted at an angle.
The GBI is trying to isolate the deadly component of the pills, but everyone is urged to treat them as extremely hazardous.
Bibb County Sheriff David Davis said the apparent flurry of drug-related illnesses “seems to be subsiding as quickly as it came upon us — so far. ... We’re waiting to see if there’s a second wave.”
Authorities were also looking into whether the death of an east Macon woman was a suicide or if it might be linked to the phony Percocets.
Amirrah Gillens, who lived in the Kings Park subdivision a few miles east of the Indian mounds, died of a suspected overdose on Sunday night.
Gillens, 36, was disabled, according to her son, and may have taken too much pain medicine.
“She fell on my sister’s door,” Kevin Gillens, 14, said. “And that was when my brother got up and said she was barely breathing.”
They called an ambulance and tried CPR.
“But she died on the ride to the hospital,” Kevin Gillens said.
Telegraph writer Liz Fabian contributed to this report.
Signs of opioid overdose
▪ Awake, but unable to talk
▪ Limp posture
▪ Face pale or clammy
▪ Blue fingernails, lips
▪ For lighter skinned people, the skin tone turns bluish purple
▪ For darker skinned people, the skin tone turns grayish or ashen
▪ Breathing is slow and shallow, erratic or has stopped
▪ Pulse is slow, erratic or not there
▪ Choking sounds or a snore-like gurgling noise
Source: Georgia Department of Public Health
Steps to take for opioid overdose victims
▪ Call 911 immediately
▪ Report drug overdose
▪ Give street address
▪ If possible, send someone to wait in the street for the ambulance to bring first responders to victim
▪ Try to rouse victim by speaking loudly
▪ Try to rouse by pinching, or rubbing your knuckles vigorously up and down the sternum, the bony part in the middle of the chest
▪ Make sure the victim is breathing
▪ If not, act quickly to administer mouth-to-mouth rescue breathing by pinching the victim’s nose shut and blowing into their mouth
▪ Lay the victim on his or her side after breathing on own
▪ Administer an opioid antagonist, such as Naloxone, if have it and know how to use
▪ Stay with victim until emergency personnel arrive
▪ Act quickly to administer rescue breathing if victim stops breathing again
▪ Encourage victim to cooperate with ambulance, medical personnel
Source: Georgia Department of Public Health